Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 149, NWS Green Bay, WI

September 1, 1998Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 1, 1998, 7:18 PM CDT for Winnebago County, Wisconsin. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 1998, 7:18 PM CDT (00:18 UTC)
Expired
Sep 1, 1998, 8:00 PM CDT
In force
42 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 64 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:22 PM CDTThunderstorm Wind 50Fisk, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 020018 RRA
SVRGRB
WIC139-020100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
718 PM CDT TUE SEP 1 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WINNEBAGO COUNTY IN EAST-CENTRAL WISCONSIN

* UNTIL 800 PM CDT

* AT 717 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM 10 MILES WEST OF OSHKOSH...NEAR WAUKAU. MOVEMENT WAS
  EAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUKAU BY 725 PM
  FISK BY 730 PM
  SOUTH SIDE OF OSHKOSH BY 740 PM
  SOUTHERN LAKE WINNEBAGO BY 755 PM

THIS THUNDERSTORM WILL PRODUCE WINDS TO 60 MPH. WINDS THIS STRONG CAN
BLOW POWER LINES DOWN...AND SNAP LARGE LIMBS OFF OF TREES. STAY AWAY
FROM WINDOWS UNTIL THE STORMS PASS. THIS THUNDERSTORM WILL ALSO PRODUCE
HAIL TO 1 INCH IN DIAMETER.

JKL/EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:45 PM CDT, 33 minutes earlier.

Area forecast discussion, Sep 1, 6:45 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
645 PM CDT TUE SEP 1 1998

WELL...A FEW OF THE TSTMS AT THE LEADING EDGE OF THE TSTM AREA
INTENSIFIED QUICKLY SHORTLY AFTER 600 PM. WE HAD QUITE A BIT OF 1/2 INCH
HAIL HERE AT THE OFFICE AND RECORDED A WIND GUST TO 43 KTS ON OUR ASOS.
LUCKILY...THE TSTMS HAVE BEEN PROGRESSING STEADILY EASTWARD AND SHOULD
PUSH OUT OF THE FCST AREA DURING THE EVENING. WILL BE ISSUING AN UPDATED
ZFP ONCE THAT HAPPENS.

JS

In the hours before

Local storm report, Sep 1, 6:20 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
620 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    FISH CREEK                WI   WIND DAMAGE
09/01/98   DOOR                           TREES DOWN OVER GIBRALTAR
                                          TOWNSHIP.

0505 PM    BAILEYS HARBOR            WI   WIND DAMAGE
09/01/98   DOOR                           TREES DOWN OVER BAILEYS
                                          HARBOR TOWNSHIP.

JKL
Local storm report, Sep 1, 6:20 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
620 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    FISH CREEK                WI   WIND DAMAGE
09/01/98   DOOR                           TREES DOWN OVER GIBRALTAR
                                          TOWNSHIP.

0505 PM    BAILEYS HARBOR            WI   WIND DAMAGE
09/01/98   DOOR                           TREES DOWN OVER BAILEYS
                                          HARBOR TOWNSHIP.

JKL
Local storm report, Sep 1, 6:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    BELLEVUE                  WI   .75 INCH HAIL
09/01/98   DOOR                           DIME-SIZE HAIL EAST OF THE
                                          CITY OF GREEN BAY.

JKL/JS
Local storm report, Sep 1, 6:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT ...CORRECTION...
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    BELLEVUE                  WI   .75 INCH HAIL
09/01/98   BROWN                          DIME-SIZE HAIL EAST OF THE
                                          CITY OF GREEN BAY.

JKL/JS
Local storm report, Sep 1, 6:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    BELLEVUE                  WI   .75 INCH HAIL
09/01/98   DOOR                           DIME-SIZE HAIL EAST OF THE
                                          CITY OF GREEN BAY.

JKL/JS
Local storm report, Sep 1, 6:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT ...CORRECTION...
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    BELLEVUE                  WI   .75 INCH HAIL
09/01/98   BROWN                          DIME-SIZE HAIL EAST OF THE
                                          CITY OF GREEN BAY.

JKL/JS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.